Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Nosebleeds


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Low Platelets [posted 8/13/98]
Question: My husband has been having really bad nose bleeds. After one that lasted more than 1 hour we went to see the doctor and after a blood test the doctor said that his platelets were low. He said that 200-400 was normal and that my husband's were at 150. The doctor told him to come back in 3 weeks to see if it gets lower or if it goes back up. He never gave my husband any indication of why they are so low. It leaves me with a barrel full of questions. Is this serious? What usually causes this? And is his range at 150 enough to get worried about?

Answer: 150,000 would be sufficient to clot and would not be the cause of his nose bleed assuming they are working correctly. Your husband should avoid aspirin and non-steroidal antiinflammatory type drugs. Also, a test called a bleeding test will test whether they are working correctly. However, bleeding normally does not occur with thrombocytopenis (low platelets) until the number is below 60,000 and usually below 20,000. However, if the doctor is correct they will need to be checked. Has he had a previous count? If he is always there it is of less concern than if it is a new problem. However, I have lots of patients at this level without any particular cause or sequelae. It needs follow up, but not necessarily a big deal.

Nosebleeds and Cephalexin [posted 8/4/98]
Question: My son was put on cephalexin for a sinus infection. After about 2 hours he had a nosebleed. At first I didn't think much of it, but by the time the third day came after each dose the nosebleeds got worse, even pasted clots. I stopped the medicine and he had no nosebleeds. Can you tell me why this is happening? His doctor thinks I'm nuts, says it's just dry air. I don't know what is going on.

Answer: Platelets are what is responsible for the clotting. For the antibiotic to explain the problem, one would have to come up with some mechanism explaining either inhibition of function or lowering of numbers acutely. Then the problem would pass 2-3 hours later. Offhand, I can't come up with a mechanism to explain this. Doesn't mean the antibiotic is not the cause, but would need further evaluation.

Daypro & Sular
Question: Would it be possible for Daypro and Sular(Nisoldipine) to cause a serious arterial nosebleed? Thanks. Daypro was never a problem before.

Answer: Any of the non-steroidal anti-inflammatories will increase the risk of bleeding. Whether it is arterial or venous is related to the risks of the individual. These drugs inhibit platelets in a reversible fashion(aspirin is irreversible) and the platelets will not work as well(or at all) the day that the drug is taken. Therefore, if you initiate a bleed(not the drugs fault)it will continue to bleed-whereas if the platelets worked it would stop on its own. These drugs can initiate ulcers in the stomach and esophagus-but not start bleeding in other parts of the body. They don't start the bleed; but, inhibit your bodies ability to stop it.
Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.